Utah, 2022Drought in Utah, April 1 to 30, 2022
April 1 to 30, 2022 · NWS GJT · 3 events in 3 counties and zones
Several systems, many of them dry, quickly brushed eastern Utah in April which led to precipitation generally trending below normal for the region. This continued below normal precipitation allowed the drought conditions to remain unchanged for the majority of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several systems, many of them dry, quickly brushed eastern Utah in April which led to precipitation generally trending below normal for the region. This continued below normal precipitation allowed the drought conditions to remain unchanged for the majority of eastern Utah. However, areas of extreme drought were confined to southeast Utah with lesser categories elsewhere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 10:32 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 31, 10:32 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1132 PM MDT Thu Mar 31 2022
.SHORT TERM...(Tonight through Friday night)
Issued at 247 PM MDT Thu Mar 31 2022
Mid and high clouds are increasing across the CWA as a shortwave
trough approaches from the west. The trough axis appears to be
somewhere over central Utah along the Wasatch Front. Convective
showers with some embedded thunderstorms seem to be developing
along and just ahead of this boundary just west of the Green River
to Lake Powell line (west of our CWA boundary). Expect this
activity to spread eastward and across eastern Utah and western
Colorado this evening and overnight, with best thunderstorm
potential in southeast utah this evening, spreading towards west-
central and southwest Colorado tonight. Mid level lapse rates
remain steep in the 7 to 9 degrees C/km range with 300 to 500 J/kg
of CAPE through this period so makes sense to keep mention of
thunderstorms through the early morning hours before conditions
stabilize. Large scale forcing is maximized at this time as well
with the trough passage with the best QG forcing through 12Z
Friday and large scale subsidence quickly filling in behind by
late Friday morning into the afternoon.
So, all in all, this will be a quick moving shortwave trough with
about 12 hours worth of potential impacts with lower elevation
rain and mountain snow. Conditions remain mild through this period
with H7 temps lowering to about -3C south to -7C north by Friday
morning. Seems like the better snowfall accumulation will remain
above 9500 feet with roughly 3 to 6 inches, remaining below
advisory criteria. The convective nature of this event though
could result in some locally higher amounts across the higher
peaks of the central and southern mountains, but overall
anticipating a sub-advisory event. Therefore, no winter weather
highlights will be issued with this forecast package. Temperatures
overnight tonight will remain fairly mild as well given increased
cloud cover and limited CAA. Temperatures should bounce back
rather quickly Friday afternoon as drier air and subsidence take
hold with high pressure sliding in from the west and WAA taking
place quickly behind this wave. So, afternoon highs on Friday look
to remain near normal with even warmer temperatures in store for
Saturday. More on this in the Long Term section below.
.LONG TERM...(Saturday through Thursday)
Issued at 247 PM MDT Thu Mar 31 2022
Under another transitory ridge, Saturday is shaping up to be the
warmest day of the weekend with temperatures running several degrees
above normal. As the ridge shifts eastward through the day Saturday
mostly sunny skies will give way to increasing cloudiness thanks to
a shortwave trough moving through the Northern Rockies. This trough
moves out over the Dakotas by Sunday morning, dragging a frontal
boundary south through eastern Utah and western Colorado. This east-
west oriented boundary will combine with large scale ascent from a
favorably positioned jet to bring widespread precipitation by Sunday
afternoon. A shift in the flow aloft from zonal to slightly
southwesterly will allow for moderate moisture transport as well as
some weak warm air advection. This will keep snow levels high, with
the highest snow accumulations generally above 9500 feet. Flow once
again becomes more amplified for the start of the workweek as a
strong Pacific low moves onshore over British Columbia. This low
pressure has the potential to bring significantly colder weather, as
well as a chance of precipitation, to eastern Utah and western
Colorado. These possibilities are tied strongly to the track of the
low pressure, and forecast confidence remains low. Latest model runs
have come round to a cooler, wetter solution for the northeastern
half of the area. This forecast is likely to change in the
intervening days, so stay tuned. This will be a system to keep watch
on.
With the exception of the unseasonable warmth on Saturday,
temperatures through Tuesday are expected to be near normal. Current
forecast guidance has temperatures for Wednesday and Thursday near
normal as well, however this will be influenced heavily by the
aforementioned trough's exact track.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM MDT Thu Mar 31 2022
Scattered showers were continuing across the area from west to
east. Conditions will approach MVFR and perhaps IFR at KASE and
KTEX since rain could change to snow there. Showers will clear out
of most sites by sunrise if not earlier, and clouds will clear
and scatter out a few hours after that. Gusty winds are possible
with the initial showers.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Mar 31, 3:03 AM MST, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
403 AM MDT Thu Mar 31 2022
COZ001>014-017>023-UTZ022>025-027>029-011015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
403 AM MDT Thu Mar 31 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow becomes likely over the eastern Uinta Mountains this
afternoon becoming widespread over the remaining mountains of
eastern Utah and western Colorado tonight. Accumulations from this
activity is expected to range from 3 to 6 inches with locally
higher amounts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periodic, weak disturbances are expected to bring light snow to
the mountains of eastern Utah and western Colorado off and on from
Sunday through Wednesday. Significant accumulations aren't
expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 31, 10:38 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1138 PM MDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW 7 NE SAWPIT 38.06N 107.91W
03/31/2022 M2.3 INCH SAN MIGUEL CO TRAINED SPOTTER
&&
NLDrought, Southeast Utah
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April as extreme (D3) drought conditions persisted across the entirety of the zone.
Drought, La Sal & Abajo Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The status of the drought remained unchanged across the zone through the month of April. The extreme (D3) drought continued over all but the far eastern portion of the zone where severe (D2) conditions remained.
Drought, Canyonlands / Natural Bridges
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of April as extreme (D3) drought conditions persisted across the entirety of the zone.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, April 1, 20221 death · 1 event
- Wildfire in Texas, April 1 to 5, 2022$500,000 · 4 events
- Drought in Oklahoma, April 1 to 30, 202248 events
- Drought in New Mexico, April 1 to 30, 202241 events
- Drought in California, April 1 to 30, 202240 events
- Drought in Texas, April 1 to 30, 202226 events
- Drought in Texas, April 1 to 30, 202225 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Nebraska, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012577, 1012578, 1012579.